We are 144,975 members in 73 forums discussing 114,793 topics.

Help with Abbreviations

All TopicsForum: Stage III Breast Cancer → Topic: question about "steroid crash"

Topic: question about "steroid crash"

Forum: Stage III Breast Cancer — You are not alone. Meet others who have Stage III breast cancer.

Posted on: Jan 25, 2010 08:51PM

Purdue98 wrote:

Hello-

I've seen some mention of the "steroid crashing" after AC tx. Does this refer to the horrible feeling that heart is pounding, you feel like everything is out of control, you feel like you want to scream, yet you feel so exhausted ?  Or is this just one of the "emotional" side effects of chemo?

Just finished AC....hoping Taxol will be better??

thanks!

Log in to post a reply

Posts 1 - 12 (12 total)

Log in to post a reply

Jan 25, 2010 09:23PM caaclark wrote:

I had more of an emotional side effect that my docs called "steroid psychosis".  Not a true psychosis but extremely emotional a few days after chemo.  If I remember correctly, it happened after Taxol rather than A/C.  It had to do with getting off the decadron too quickly.  Once my docs knew what was going on (I just thought I was crazy and did not mention it to them right until after my 2nd Taxol) they  just weaned me off the steroid slightly slower.

With A/C I remember feeling very restless about 2-3 days after treatment.  Sort of like a caged animal- lots of pacing, but very tired and just could not settle down.  Felt like a physical reaction to me.

 Not sure if this helps or not. 

Carol Clark- Author of WHEN OUR MOM HAD CANCER Diag.1/06 at age 40, 1.6cm, 6+nodes, stage IIIa, er/pr+, her2-, chemo, mast. rads, no recon

Log in to post a reply

Jan 26, 2010 06:49AM kimber3006 wrote:

I had the same reaction as Sherri - total exhaustion but nervous/wired/restless to the point sleep was impossible for more than a few scattered hours a day for several days after biweekly AC.  I think the lack of sleep for me definitely amplified any natural anxiety/depression that goes along with this mess.  Even before BC it was so much easier to tackle any problem with a decent night's sleep, right?  I had my first Taxol/Herceptin yesterday and so far (knock on wood!), no major SE's other than being awake most of the night.  <sigh>  My onc, DH, and I discussed it yesterday (and my extreme aversion to adding another drug to my body, like a sleeping pill) and we're going to try to cut down the dosage/skip the decadron altogether after my first couple treatments this round and see if I can do without it.  At least I'm only getting it with treatment this time rather than having to take it for 2 days afterwards, too, so maybe it will wear off quicker!  Good luck with Taxol!

Dx 11/9/2009, IDC, 2cm, Stage IIIa, Grade 3, 5/32 nodes, ER+/PR-, HER2+
Log in to post a reply

Jan 26, 2010 07:03AM everyminute wrote:

I had a tough time with steroids - migraines and very very emotional for a few days. 

find "becausemarysaysso" on facebook...Long May She Run

Dx 6/5/2008, IDC, Stage IIIa, ER+/PR+, HER2-
Log in to post a reply

Jan 26, 2010 07:10AM Pure wrote:

I had severe depression with the steroids. I didn't have any other SE's to the chemo and didn't have to take all the pre and post meds so I asked they take out the decatron. They took it out and I couldn't tell I even went through chemo- but they only agreed b-c I didn't have other SE"S.

You might ask if they can lower the amount.

Dx 8/8/2009, IDC, ER+/PR+, HER2-
Log in to post a reply

Jan 26, 2010 07:26AM KerryMac wrote:

I never got the Steroid buzz people talk about, but was an emotional mess - I call it the Chemo crazies!

Kerry - Dx Oct 2008, Stage IIIa IDC, ER/PR+ Mx, Chemo, Rads, Ooph, Arimidex, Zometa

Log in to post a reply

Jan 26, 2010 09:37AM apple wrote:

i dealt well with the steroids by scheduling intense housework activity while 'buzzing'.. then I'd rest for a day or two.

If i didn't mega work, I was an angry woman.. lots of oomph. 

i actually reduced my steroids (by pill) and did much better while on taxol.  Ask your onc.

peace and love, apple - ..... Mary Magdalen

Dx 4/10/2008, IDC, 5cm, Stage IV, Grade 3, 4/9 nodes, mets, ER+, HER2+
Log in to post a reply

Jan 26, 2010 11:18AM clariceak wrote:

I hated steroids so much while I was on AC.  I'm on Taxol now and the only steroids I receive are in the infusion bag. Life is much better!

Chemo, rads, Femera, Zometa, Ooph

Dx 9/8/2009, IDC, Stage IIIc, 9/35 nodes, PR+, HER2-Surgery Mastectomy (Left); Lymph Node Removal: Axillary Lymph Node Dissection (Left); Prophylactic Mastectomy (Right); Prophylactic Ovary Removal (Both)Chemotherapy 10/06/2009 Adriamycin, TaxolRadiation Therapy 03/24/2010 ExternalHormonal Therapy 05/10/2010 Femara
Log in to post a reply

Jan 26, 2010 11:25AM StillVerticle wrote:

Hey Perdue, I have severe asthma and I am on steroids (prednizone) a lot.When I am hospitalized with pneumonia I am on solumedrol and major steroids and yes, the crash you are describing is exactly what I feel coming down off of the bloody things. And I get very depressed after steroids, but I do bounce back.  I think them nec., for chemo but hate the SE's of steroids any time I have to be on them. They used them on my first chemo treatment a few weeks ago-short course-but I hate them tho they do wonders. Sending you lots of love and hugs, this too will pass! Drink LOTS of water! SV

Good Girls go to heaven; Bad Girls go everywhere-Mae West! StillVerticle

Dx 10/22/2009, IDC, 3cm, Stage IIIa, Grade 2, 0/4 nodes, ER+/PR+, HER2-
Log in to post a reply

Jan 26, 2010 11:33AM Claire_in_Seattle wrote:

That was one of the reasons for all the exercise during AC.  I also had them cut back steroids from 3 to 2 days which really helped.  I would make sure I got out and walked at least one mile every day, and three miles on Day 2 prior to Neulasta.  That way, I got the deep sleep I needed.

This was in addition to the weights/crunches, but I needed to get out of the house and WALK.

I got IV steroids yesterday with my first Taxol infusion.  Plan to keep up the walking.  This time, I really had issues with all the Benadryl they gave me.  I felt worse when I got home than I did coming out of anesthesia.  YIKES.  And I had done tons of exercise over the week end.  This and the steroids disrupted my sleep even though I did do a one mile walk in the early evening.

So another long walk this afternoon prior to Neulasta.  BTW - feel relatively normal this AM with no tingling anywhere.  Really glad as balance can be affected by peripheral neuropathy and that would create problems cycling.

But my take is that getting out and walking is a lifesaver with that edgy feeling from steroids.  (I guess housework could be, but that never does it for me.)  I also think it helps with overall mood as I always feel better when outdoors and cabin fever is no joke in January.

Completed all active treatment (AC +T, lumpectomy, and radiation). Now on to the rest of my life. So much to celebrate.

Dx 8/2009, IDC, 2cm, Stage IIb, Grade 3, 1/21 nodes, ER+/PR-, HER2-
Log in to post a reply

Jan 26, 2010 09:06PM Sugar77 wrote:

I've had the steroid crash and emotional upset that goes with it for each of the three chemo treatments I've had so far.  Tx #3 wasn't as bad because I spoke to my Onc about it and he agreed to a tapering. So, instead of 4 Decatron, 2 morning and 2 at night the day after chemo, I took 1 1/2  in the morning, one at night....leaving one for the next morning and, finally, 1/2 for that night.  He didn't want me to have any additional pills but instead allowed me to extend them and it did help.  Found the fatigue started coming a day earlier but it didn't hit me like a ton of bricks like before.  I still was emotional on day four but not as bad as previous treatments.  All in all, the tapering worked in my opinion.  My regimen is Taxotere and Cytoxan (with 4 Decatron day before, day of and day after). 

TC x 4, started 12/07/09, finished 02/08/10

Dx 10/27/2009, IDC, <1cm, Stage I, Grade 3, 0/2 nodes, ER-/PR-, HER2-
Log in to post a reply

Jan 26, 2010 09:24PM Purdue98 wrote:

Thank you ladies for all of the words of wisdom and encouragement. I really appreciate it!

It is comforting to connect with others who are going through some of the same experiences, and also from those who have been there.

I was wondering too why I felt SO exhausted after the last AC...didn't realize "powerful" empact of the steroids.

God bless!

Dx 10/10/2009, DCIS, 3cm, Stage IIIa, 6/24 nodes, ER+/PR-, HER2-
Log in to post a reply

Jan 27, 2010 01:05PM Beverly11 wrote:

My highs were too high and my lows too low.  It was scary not knowing who I was from one day to the next.  One day very positive & next just the opposite.  It was like I was a total stranger to myself.   (physically, emotionally, mentally) 

I had to wean myself off slower than they originally perscribed.  By the time I had it figured out my chemo days were over.  Thank God.

Dx 11/28/2008, IDC, 3cm, Stage IIIa, Grade 3, 6/17 nodes, ER+/PR+, HER2-